Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2003, 10:19 PM CST for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2003, 10:19 PM CST (04:19 UTC)
- Expired
- Mar 18, 2003, 11:15 PM CST
- In force
- 56 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 5:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
675 WUUS54 KLIX 190419 SVRNEW LAC103-105-117-190515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1019 PM CST TUE MAR 18 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA WASHINGTON PARISH IN SOUTHEAST LOUISIANA * UNTIL 1115 PM CST * AT 1012 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF FRANKLINTON TO 11 MILES SOUTH OF ROBERT...OR FROM 11 MILES NORTHWEST OF FRANKLINTON TO 11 MILES SOUTH OF HAMMOND...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3029 9044 3100 9028 3100 8992 3047 9006 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:20 PM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Mar 18, 3:20 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 320 PM CST TUE MAR 18 2003 COMPLEX SPRING-LIKE STORM CONTINUES TO DEEPEN AND STRENGTHEN OVER THE CENTRAL ROCKIES EXTENDING EWD INTO THE PLAINS WITH SEVERE WEATHER ALREADY DEVELOPING FROM PORTIONS OF EAST TEXAS INTO WESTERN LA. SURFACE LOW PRESSURE SYSTEM DEVELOPING IN WRN LA NEAR THE TX BORDER WILL CONTINUE TO DEEPEN AS THE STRONG VORT LOBE ALOFT ROTATES WITH A VERY STRONG JET MEX OUT OF TX INTO LA/AR/MS. SURFACE PRESSURES ARE VERY LOW ACROSS THE ENTIRE SRN PLAINS AND LOWER MS VALLEY. LOW LEVEL SLY JET INCREASING AHEAD OF THIS STRONG NEGATIVE TILT TROF WITH WINDS OF 40 TO 50 KTS AHEAD OF THE SEVERE LINE OF TSTMS NOW MOVING ENE INTO WRN LA. TORNADO WATCH IN EFFECT UNTIL 9 PM CST THIS EVENING FOR MUCHOF WRN AND CENTRAL LA. ORIENTATION OF HIGH LEVEL JET AND LOW LEVEL JET SUGGEST THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FROM THE BATON ROUGE TO BOGULUSA AREA NWD INTO MS. ONLY A SLIGHT THREAT FOR SEVERE WEATHER TO THE SOUTH OF THIS LINE AND THAT WITH LOW PROBABILITIES DUE TO LIMITED MEAN REL HUM AND INSTABILITY. THE SQUALL LINE WILL SWING ENE OVER THE LOW TO MID MS VALLEY THIS EVENING AND EARLY TONIGHT WITH MUCH LESS COVERAGE ON THE SRN PORTION OF THIS LINE. THREAT OF PRECIP SHOULD END FROM THE WEST TONIGHT AS THE STRONG UPPER TROF SWINGD RAPIDLY NEWD. STRONG CYCLONIC FLOW ALOFT WILL CONTINUE FOR SEVERAL DAYS WITH ONLY A 20 TO 30 PCT CHANCE FOR PRECIP LATE THU INTO EARLY THU NIGHT AS ANOTHER DISTURBANCE ALOFT HELPS THE LOW LEVEL WINDS BACK TO SLY BRINGING A SHORT WINDOWN OF OPPORTUNITY FOR SCT TSRA BEOFRE A DRYING TREND WORKS BACK EWD. HOWEVER A STRONGER DISTURBANCE ALOFT IS FORECAST TO DEEPEN INTO THE SRN ROCKIES BY FRI AND MOVE EWD OVER THE WEEKEND BRINGING ANOTHER CHANCE FOR TSTMS SAT NIGHT AND SUNDAY. SO THE BOTTOM LINE IS A CONTINUATION OF A QUICK CHANGING WEATHER PATTERN THE NEXT 7 TO 10 DAYS OVER THE LOWER MS VALLEY. AS THE PRESSURE GRADIENT WEAKENS LATE TONIGHT AND EARLY THU FOG MAY ONCE AGAIN REDEVELOP OVER PORTIONS OF THE LOWER MS VALLEY. MCB 55/76/54/76 4002 BTR 56/77/55/78 3002 MSY 59/76/59/78 2013 GPT 60/74/60/75 3013 .NEW...NONE. LA...NONE. MS...NONE. 05
Hazardous weather outlook, Mar 18, 9:00 PM CST, 1 hour 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-190500- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NEW ORLEANS LA 900 PM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT ...A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF COASTAL MISSISSIPPI THROUGH 1 AM... ...A TORNADO WATCH IS IN EFFECT FOR THE NORTHERN HALF OF SOUTHEAST LOUISIANA...MUCH OF EXTREME SOUTHWEST MISSISSIPPI AND THE WESTERN HALF OF COASTAL MISSISSIPPI THROUGH 11 PM... THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER THE INTERIOR SECTIONS OF SOUTHEAST LOUISIANA AND OVER THE EASTERN HALF OF EXTREME SOUTHWEST MISSISSIPPI. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER THE REMAINING HALF OF SOUTHEAST LOUISIANA AND OVER COASTAL MISSISSIPPI. A COLD FRONT CURRENTLY MOVING ACROSS SOUTH CENTRAL LOUISIANA IS EXPECTED TO SWEEP THROUGH SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI LATER TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED ALONG AND AHEAD OF THIS FRONT AS IT MOVES EASTWARD. THIS LINE OF STORMS WILL PRESENT A SLIGHT TO MODERATE RISK OF LARGE HAIL...DAMAGING WINDS AROUND 60 MPH AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE OF THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY. AT THIS TIME...HAZARDOUS WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED AT THIS TIME MAINLY FOR LOCATIONS NORTH AND WEST OF BATON ROUGE.
In the hours before
Local storm report, Mar 18, 8:27 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
827 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 13 W LIBERTY MS 1.00 INCH HAIL
03/18/03 AMITE REPORTED BY SPOTTERS.Special weather statement, Mar 18, 9:15 PM CST, 1 hour 4 minutes before
LAZ034-035-190335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 915 PM CST TUE MAR 18 2003 ...TORNADO WATCH EXPIRED... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING PARISHES IN SOUTH CENTRAL LOUISIANA... POINTE COUPEE AND WEST FELICIANA. THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH EARLIER HAS MOVED EAST OF THESE AREAS.
Special weather statement, Mar 18, 9:20 PM CST, 59 minutes before
LAZ036-046>048-MSZ068-190340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 920 PM CST TUE MAR 18 2003 ...TORNADO WATCH CANCELLED... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 11 PM HAS BEEN CANCELLED FOR THE FOLLOWING PARISHES IN SOUTH CENTRAL LOUISIANA... EAST BATON ROUGE...EAST FELICIANA...IBERVILLE...WEST BATON ROUGE AND WILKINSON. THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH EARLIER HAS MOVED EAST OF THESE AREAS.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 7:12 PM CST | Severe Thunderstorm Warning | LIX | West Feliciana | 48 min |
| Mar 18, 9:39 PM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.